Alert archive / Wyoming / High Wind Warnings in 2026

High Wind Warning 9, NWS Cheyenne, WY

January 19, 20264 counties in Wyoming

NWS Cheyenne, WY issued this high wind warning at Jan 19, 2026, 12:49 PM MST for 4 counties in Wyoming. It took effect at Jan 20, 2026, 12:00 AM MST. It was in force for 14 hr. 25 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 19, 2026, 12:49 PM MST (19:49 UTC)
In effect from
Jan 20, 2026, 12:00 AM MST
Expired
Jan 20, 2026, 2:00 PM MST
In force
14 hr
Issued by
NWS Cheyenne, WY

Counties Albany County, WY, Carbon County, WY, Laramie County, WY, Platte County, WY

The radar

The Cheyenne radar (KCYS), 88 km from the middle of the area, began a volume at 19:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 20, 1:36 AM MSTNON-TSTM WND GST 621 Nnw Arlington, WYWYDOT Sensor at Arlington. Sustained winds 42 to 47 MPH.
Jan 20, 1:52 AM MSTNON-TSTM WND GST 612 E Arlington, WYWYDOT Sensor at Arlington East.
Jan 20, 2:56 AM MSTNON-TSTM WND GST 653 Nw Arlington, WYWYDOT Sensor at Foote Creek.
Jan 20, 3:36 AM MSTNON-TSTM WND GST 6211 Se Arlington, WYWYDOT Sensor at Strouss Hill.
Jan 20, 4:42 AM MSTNON-TSTM WND GST 6611 Se Arlington, WYWYDOT Sensor at Strouss Hill.
Jan 20, 4:56 AM MSTNON-TSTM WND GST 587 Ese Arlington, WYWYDOT Sensor at Cooper Cove.
Jan 20, 5:22 AM MSTNON-TSTM WND GST 601 Nnw Arlington, WYMesonet station KARL 0.6 NW Arlington (WYDOT).
Jan 20, 5:22 AM MSTNON-TSTM WND GST 613 Nw Arlington, WYWYDOT Sensor at Foote Creek.
Jan 20, 5:22 AM MSTNON-TSTM WND GST 627 Ese Arlington, WYWYDOT Sensor at Cooper Cove.
Jan 20, 6:06 AM MSTNON-TSTM WND GST 6811 Se Arlington, WYWYDOT Sensor at Strouss Hill.
Jan 20, 6:36 AM MSTNON-TSTM WND GST 6911 Se Arlington, WYWYDOT Sensor at Strouss Hill.
Jan 20, 7:12 AM MSTNON-TSTM WND GST 5811 Se Arlington, WYMesonet station WY25 10.7 SE Arlington (WYDOT).
Jan 20, 8:02 AM MSTNON-TSTM WND GST 587 Ese Arlington, WYMesonet station WY24 6.9 E Arlington (WYDOT).
Jan 20, 8:02 AM MSTNON-TSTM WND GST 613 Nw Arlington, WYMesonet station WY22 2.7 NW Arlington (WYDOT).
Jan 20, 8:02 AM MSTNON-TSTM WND GST 6311 Se Arlington, WYMesonet station WY25 10.7 SE Arlington (WYDOT).
Jan 20, 8:42 AM MSTNON-TSTM WND GST 5913 Ne Centennial, WYMesonet station WY26 12.6 NE Centennial (WYDOT).
Jan 20, 8:46 AM MSTNON-TSTM WND GST 6811 Se Arlington, WYMesonet station WY25 10.7 SE Arlington (WYDOT).
Jan 20, 9:26 AM MSTNON-TSTM WND GST 5811 Se Arlington, WYMesonet station WY25 10.7 SE Arlington (WYDOT).
Jan 20, 9:26 AM MSTNON-TSTM WND GST 587 Ese Arlington, WYMesonet station WY24 6.9 E Arlington (WYDOT).
Jan 20, 9:26 AM MSTNON-TSTM WND GST 607 Nw Elk Mountain, WYMesonet station WY18 Halleck Ridge (WYDOT).
Jan 20, 10:35 AM MSTNON-TSTM WND GST 582 Wnw Buford, WYMesonet station UR535 Sherws.
Jan 20, 10:42 AM MSTNON-TSTM WND GST 6111 Se Arlington, WYMesonet station WY25 10.7 SE Arlington (WYDOT).
Jan 20, 11:36 AM MSTNON-TSTM WND GST 5811 Se Arlington, WYMesonet station WY25 10.7 SE Arlington (WYDOT).
Jan 20, 11:36 AM MSTNON-TSTM WND GST 607 Nw Elk Mountain, WYMesonet station WY18 Halleck Ridge (WYDOT).
Jan 20, 1:12 PM MSTNON-TSTM WND GST 637 Nw Elk Mountain, WYMesonet station WY18 Halleck Ridge (WYDOT).

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 7.8 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2026-01-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2026-01-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 129 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1072 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
129 m²/s²
0-3 km storm-relative helicity
242 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

618 
WWUS75 KCYS 191949
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
1249 PM MST Mon Jan 19 2026

WYZ106-110-116-201200-
/O.UPG.KCYS.HW.A.0009.260120T0700Z-260120T2100Z/
/O.NEW.KCYS.HW.W.0009.260120T0700Z-260120T2100Z/
Central Laramie Range and Southwest Platte County-North Snowy
Range Foothills-South Laramie Range-
Including the cities of Vedauwoo, Buford, Bordeaux, Arlington,
Pumpkin Vine, and Elk Mountain
1249 PM MST Mon Jan 19 2026

...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 2 PM MST 
TUESDAY...

* WHAT...West winds 30 to 45 mph with gusts up to 65 mph possible.

* WHERE...Southeast Wyoming wind-prone areas including Interstate 80 
  near Arlington and the Summit and Interstate 25 near Bordeaux.

* WHEN...From midnight tonight to 2 PM MST Tuesday.

* IMPACTS...Mainly to transportation. Strong cross winds will be 
  hazardous to light weight or high profile vehicles, including 
  campers and tractor trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected or 
occurring. Sustained wind speeds of at least 40 MPH or gusts of 58 
MPH or stronger can lead to property damage.

&&

$$

RZ
2 follow-up statements
743 
WWUS75 KCYS 200836
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
136 AM MST Tue Jan 20 2026

WYZ106-110-116-202100-
/O.CON.KCYS.HW.W.0009.000000T0000Z-260120T2100Z/
Central Laramie Range and Southwest Platte County-North Snowy
Range Foothills-South Laramie Range-
Including the cities of Vedauwoo, Elk Mountain, Bordeaux,
Arlington, Pumpkin Vine, and Buford
136 AM MST Tue Jan 20 2026

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 2 PM MST THIS 
AFTERNOON...

* WHAT...West winds 30 to 45 mph with gusts up to 65 mph possible.

* WHERE...Southeast Wyoming wind-prone areas including Interstate 80 
  near Arlington and the Summit and Interstate 25 near Bordeaux.

* WHEN...Until 2 PM MST this afternoon.

* IMPACTS...Mainly to transportation. Strong cross winds will be 
  hazardous to light weight or high profile vehicles, including 
  campers and tractor trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected or 
occurring. Sustained wind speeds of at least 40 MPH or gusts of 58 
MPH or stronger can lead to property damage.

&&

$$

Trudel
319 
WWUS75 KCYS 202039
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
139 PM MST Tue Jan 20 2026

WYZ106-110-116-202145-
/O.EXP.KCYS.HW.W.0009.000000T0000Z-260120T2100Z/
Central Laramie Range and Southwest Platte County-North Snowy
Range Foothills-South Laramie Range-
Including the cities of Arlington, Pumpkin Vine, Elk Mountain,
Bordeaux, Vedauwoo, and Buford
139 PM MST Tue Jan 20 2026

...HIGH WIND WARNING WILL EXPIRE AT 2 PM MST THIS AFTERNOON...

Winds have diminished below warning thresholds. However, wind gusts 
up to 55 mph will be possible over the next few hours.

$$

Fuller

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this high wind warning went out at Jan 19, 10:20 AM MST, 2 hours 29 minutes earlier. Its key messages:

  • High winds are expected to return to the wind prone areas tonight through midday Tuesday.
  • Elevated to near critical fire weather conditions are expected over portions of the High Plains Tuesday.
  • A brief shot of cold temperatures is possible across the area Friday into Saturday.
Area forecast discussion, Jan 19, 10:20 AM MST, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1020 AM MST Mon Jan 19 2026

.KEY MESSAGES...

- High winds are expected to return to the wind prone areas
  tonight through midday Tuesday.

- Elevated to near critical fire weather conditions are expected
  over portions of the High Plains Tuesday.

- A brief shot of cold temperatures is possible across the area
  Friday into Saturday.

&&

.SHORT TERM /THROUGH TUESDAY NIGHT/...
Issued at 300 AM MST Mon Jan 19 2026

The latest in the train of clipper systems is slowly pushing to our
south this morning. GOES water vapor imagery shows mid to upper
level moisture over the southern tier of the forecast area, but
this is being nudged southward by drier air filtering in from
the north. With the frontogenesis weakening, the very light snow
is on a downward trajectory, and should come to an end shortly.
Most of the area is enjoying pleasantly light winds at this
hour, but sadly this break will be short lived. The persistent
700-mb jet will be back this morning. Winds will first pick up
in the higher elevations and gap areas, and then spread out to
the plains with mixing by mid to late morning. While it will be
another breezy to windy day, we will not see winds as strong as
the last several days. Today's gusts will largely be in the 30
to 45 mph range across the area with temperatures fairly close
to seasonal averages.

Another clipper system will begin diving down  across the northern
Rockies overnight tonight. Falling surface pressure ahead of this
system will create a lee trough more or less along the I-25
corridor, which will reach peak strength Tuesday morning. In
addition to the surface pressure gradient, this clipper will take a
slightly more westerly track through the area, which will also boost
the 700-mb height gradient. Both surface and 700-mb gradients are
supportive of high winds in the typical gap wind areas beginning
tonight and lasting through Tuesday morning. Craig to Casper 700-mb
height gradients exceed 60m per the GFS Tuesday morning, and most
guidance agreeing on a 3-5mb MSLP gradient across each barrier. This
supports a fairly high confidence but not extreme wind event, but
winds should remain fairly confined to the wind prone areas. The
typical areas should see consistent gusts of perhaps 55 to 65 mph,
with a few gusts to 70 mph possible. The position of the surface
trough right along I-25 does reduce confidence for the Bordeaux
area, as the highway might be just east of the pressure minimum.
Probabilities for the I-80 wind prone areas are around 60 to 70%,
but are a little lower for Bordeaux. Still, confidence was high
enough to issue a High Wind Watch for each of the three zones
beginning at midnight and lasting through early Tuesday afternoon.

The shortwave aloft will arrive around midday Tuesday, bringing with
it a surface cold front. This will turn winds from west to northwest
and spread gusts of 40 to 50 mph across the High Plains. The
temperatures drop along the front doesn't look too significant at
this time, but the daytime arrival will keep highs to near or just
slightly above seasonal averages. Behind the front, the threat for
high winds will decrease, but it will still be breezy to windy for
most of the area. Hi-res models are struggling with how to handle
the precipitation potential along this front (again), but synoptic
models show a narrow band of moisture and modest frontogenesis
moving into the area Tuesday afternoon. This was enough to add some
slight chances for snow into the official forecast, but
probabilities are under 25% for any individual location at this
time. As with most of these types of events this season, the ceiling
is quite low still, but we may manage to get a dusting for some
parts of the area again.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
Issued at 300 AM MST Mon Jan 19 2026

Another clipper system, tracking slightly more to the east of
the first, will push over the area on Wednesday. This will bring
another reinforcing cold front through the area during the day
on Wednesday. Expect a renewed surge of northwest to north winds
behind this front, but again it probably won't be a very
distinct temperature boundary. The upper level shortwave will
stay to our east, but similar to today's event, we could see
some modest frontogenesis as the low-level front gets pushed up
against the mountains. Forecast soundings are pretty dry, which
will limit snowfall potential, but models are a little more
aggressive on available lifting mechanisms. The airmass is too
dry at this time to add PoPs for this period, but we will need
to keep an eye for another possibility for some light snow.
Recent model trends have backed off on the warmup potential for
Thursday, with the period between shortwave troughs just too
short to allow the ridge to re-amplify between. The strongest
cold front of the bunch has also trended faster, which could
mean Thursday's temperatures would be quite cold instead of the
milder day it looked like 24 hours ago.

For the end of the week, ensemble guidance looks dramatically
different compared to recent forecasts. While a shot of cold air now
looks much more likely, the precipitation potential with this system
has decreased. On the synoptic scale, ensembles are now failing to
break down the persistent ridge over the Pacific northwest. As a
result, Pacific moisture remains nearly completely blocked. A closed
low stuck underneath the ridge near the southern California coast
late in the week will have a tap to the Pacific as it moves inland,
so the main question now is whether moisture from that system can
push into our area before the strong arctic high suppresses the
upper level low to the south. Only about 50% of ensemble
members have any snow at all for the High Plains in the latest
suite. Current probabilities for 1" of snow or more over the
Plains are around 10 to 20%. The lack of moisture over the top
of the ridge has also reduced the chance for appreciable
mountain precipitation, which is an unfortunate development for
our paltry mid-season snowpack. Probabilities for an inch or
more of snow in the mountains on Thursday-Saturday are only
around 50% now. About 25% of ensemble members bring moisture in
ahead of the front, and still deliver decent accumulating snow
to the mountains, but the remaining show either just a few
inches or nothing at all. The faster trend of the arctic cold
front has increased confidence in a cold day Friday, with highs
likely 10-20F colder than seasonal averages. However, the high
should begin to retreat over the weekend as the seemingly
immovable west coast ridge begins to re-strengthen.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1020 AM MST Mon Jan 19 2026

After low clouds and/or fog earlier today, satellite imagery
shows SKC across all terminals and as such, VFR conditions will
prevail for the duration of this TAF period. Winds will be the
only aviation concern as gusty west winds spread over the area
today. Look for gusts generally in the 20 to 30 knot range
today while slightly stronger gusts return by tomorrow morning,
25-40 knots, which persists until the end of the TAF period.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Watch from late tonight through Tuesday afternoon
     for WYZ106-110-116.
NE...None.

&&

SHORT TERM...MN
LONG TERM...MN
AVIATION...RZ
Hazardous weather outlook, Jan 19, 3:10 AM MST, 9 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
310 AM MST Mon Jan 19 2026

NEZ002-003-019>021-054-055-095-096-WYZ101>119-201015-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
310 AM MST Mon Jan 19 2026

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

- High winds are expected to return to the wind prone areas
  tonight through midday Tuesday.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

- Elevated to near critical fire weather conditions are expected
  over portions of the High Plains Tuesday.

- A brief shot of cold temperatures is possible across the area
  Friday into Saturday.

.Spotter information statement...

Spotter activation will not be needed.

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 19, 1:04 AM MSTHigh Wind WatchCYSAlbany, Carbon, Laramie, Platte12 hr

Nearby

High Wind Warnings in Wyoming, 2026Every high wind warning in 2026

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.